Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 19, NWS Tallahassee, FL

February 17, 201111 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Feb 17, 2011, 2:19 AM CST for 11 counties in Florida. It took effect at Feb 17, 2011, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 2:19 AM CST (08:19 UTC)
In effect from
Feb 17, 2011, 12:00 PM CST
Expired
Feb 17, 2011, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 73 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS82 KTAE 170819
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 AM EST THU FEB 17 2011

...A RED FLAG WARNING HAS BEEN ISSUED FROM 1 PM EST /NOON CST/
UNTIL 6 PM EST /5 PM CST/ TODAY FROM LEON COUNTY WESTWARD TO
WALTON COUNTY DUE TO LONG DURATIONS OF LOW RELATIVE HUMIDITY...

.THE AIR MASS HAS BEEN DRIER THAN GUIDANCE HAS INDICATED OVER THE 
LAST COUPLE OF DAYS...ESPECIALLY OVER THE WESTERN ZONES. THIS
TREND IS EXPECTED TO CONTINUE TODAY WITH AROUND 4 HOURS OF SUB
35 PERCENT RELATIVE HUMIDITY VALUES EXPECTED OVER THE INLAND
PANHANDLE ZONES FROM LEON COUNTY WESTWARD TO WALTON COUNTY.

FLZ007>017-026-027-172300-
/O.NEW.KTAE.FW.W.0019.110217T1800Z-110217T2300Z/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-
INLAND WAKULLA-
319 AM EST THU FEB 17 2011 /219 AM CST THU FEB 17 2011/

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING. 

FOUR HOURS OR MORE OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT
ARE EXPECTED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

DVD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Feb 17, 1:40 AM CST, 39 minutes earlier.

Area forecast discussion, Feb 17, 1:40 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 AM EST THU FEB 17 2011

.SYNOPSIS...AFTER A PARTLY TO MOSTLY SUNNY AND PLEASANTLY WARM DAY
ACROSS THE REGION ON WEDNESDAY WITH HIGH TEMPERATURES RANGING FROM
THE UPPER 60S NEAR THE COAST TO THE MIDDLE 70S WELL INLAND...SFC
RIDGING TO OUR NE STILL REMAINS IN CONTROL ACROSS THE REGION.
TEMPERATURES LATE WED EVENING AND EARLY THIS MORNING ARE COOLING
OFF FAIRLY QUICKLY ONCE AGAIN...BUT HIGHER SFC DEWPOINTS OVERNIGHT
SHOULD HELP KEEP LOW TEMPERATURES FROM FALLING MUCH BELOW THE 40 TO
45 DEGREE MARK IN THE COLDER LOCATIONS. ALSO...ALTHOUGH THE AREAS OF
DENSE FOG WERE FEW AND FAR BETWEEN LAST NIGHT...THE INITIAL EVIDENCE
IS GREATER FOR A LARGER AREA OF DENSE FOG TO DEVELOP OVERNIGHT
TONIGHT. WILL IT BE LARGE ENOUGH TO REQUIRE A DENSE FOG ADVISORY...
UNFORTUNATELY IT IS STILL A BIT TOO EARLY TO TELL...ALTHOUGH FROM
EARLY OBSERVATIONS...IT DEFINITELY APPEARS MORE LIKELY THAT FOG WILL
BECOME A GREATER PROBLEM THAN LOW CIGS...WHICH IS ALSO CONFIRMED BY
THE SHALLOWNESS OF THE RETURNS FROM THE GOES IMAGER COMBINED FOG
PRODUCT. OVER THE COASTAL WATERS...WITH THE VERY WEAK PRESSURE
GRADIENT STILL IN PLACE...WINDS AND SEAS BOTH BOTH REMAIN VERY LOW.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)...WITH OUR WARMING TREND NOW
FIRMLY IN PLACE ACROSS THE CWA AS THE UPPER LEVEL RIDGE CONTINUES TO
BUILD ACROSS THE GULF OF MEXICO...IT WILL NOT BE LONG BEFORE THE 80
DEGREE MARK IS REACHED OR EXCEEDED ACROSS MANY INLAND LOCATIONS
DURING THIS TIME FRAME OR THE BEGINNING OF THE EXTENDED PERIOD.
HOWEVER...WITH THE GRADUALLY WARMING TEMPERATURES AND SLOWLY RISING
DEWPOINTS...BOTH RADIATIONAL AND ADVECTION FOG WILL NEED TO BE
MONITORED EACH NIGHT AS POTENTIAL THREATS...AND MAY NEED TO BE
HANDLED WITH DENSE FOG ADVISORIES DEPENDING ON THE SITUATION AT
HAND. ALSO...WITH VERY COOL SHELF WATERS STILL LINGERING OVER
APALACHEE BAY FROM OUR HISTORICALLY COLD WINTER (WHICH ARE STILL
RUNNING IN THE UPPER 40S TO LOWER 50S)...IT WILL ONLY TAKE SFC
DEWPOINTS OF 3 DEGREES OR GREATER THAN THE WATER TEMPERATURE TO
BEGIN FOG FORMATION. ONCE THIS SEA FOG FORMATION BEGINS...IT CAN
RAPIDLY THICKEN AND BECOME DENSE IN A MATTER OF HOURS...AND IS ALSO
MUCH MORE RESISTANT TO BURNING OFF AND LIFTING COMPARED TO FOG OVER
THE INTERIOR. SO FAR THIS HAS NOT YET OCCURRED...BUT WILL NEED TO BE
CLOSELY MONITORED THROUGHOUT THE PERIOD SINCE IT CAN BECOME HIGHLY
PROBLEMATIC SO QUICKLY. FINALLY...ALL OF THE NUMERICAL AND RAW MODEL
GUIDANCE WAS TOO QUICK WITH THE MOISTURE RECOVERY DURING WED
AFTERNOON...AND EVEN USING THE DRIEST OF THE GUIDANCE CAUSED US TO
MISS A RED FLAG WARNING EVENT OVER THE INTERIOR FL PANHANDLE. IT
APPEARS THAT THE NEW 00 UTC MET GUIDANCE HAS CORRECTED THIS
DEFICIENCY...SO WILL EITHER LEAN HEAVILY OR USE THIS EXCLUSIVELY...
FOR SFC DEWPOINTS IN THE SHORT TERM GRIDS.

UPDATE...BASED ON THE LATEST OBSERVATIONS AND SATELLITE IMAGERY WILL
GO AHEAD AND ISSUE A DENSE FOG ADVISORY WHICH WILL IN EFFECT UNTIL
14 UTC FOR ALL OF SE AL...SW GA...THE FL BIG BEND AND
PANHANDLE...AND 16 UTC FOR APALACHEE BAY.

.LONG TERM...(SUNDAY THROUGH NEXT THURSDAY)...AN UPPER LEVEL RIDGE
OVER THE GULF OF MEXICO IS EXPECTED TO BE THE DOMINANT FEATURE IN
THE BEGINNING OF THE EXTENDED PERIOD. THIS WILL KEEP ANY SIGNIFICANT
SYSTEMS WELL TO THE NORTH OF THE AREA WITH ABOVE NORMAL TEMPERATURES
CONTINUING. HIGHS IN THE 70S ARE EXPECTED THROUGH MOST OF THE PERIOD
WITH AN ISOLATED 80 DEGREE READING POSSIBLE. BY EARLY NEXT WEEK BOTH
THE 16/12Z EURO AND 17/00Z GFS AGREE THAT THE UPPER LEVEL RIDGE WILL
FLATTEN SLIGHTLY AND SLIDE EASTWARD. THIS WILL ALLOW A WEAK FRONTAL
BOUNDARY TO MOVE INTO THE REGION ON MONDAY INTO TUESDAY. ONLY A
SLIGHT CHANCE OF SHOWERS IS EXPECTED DURING THAT TIME OVER PARTS OF
THE AREA. BY WEDNESDAY SLIGHTLY COOLER AIR BEHIND THE WEAK FRONT MAY
DROP HIGHS BACK INTO THE UPPER 60S.

&&

.AVIATION...BR/FG WILL BE THE MAIN CONCERN THROUGH THIS MORNING.
PATCHES OF DENSE FOG HAVE ALREADY DEVELOPED ACROSS THE COASTAL
AIRPORTS OF APALACHICOLA AND TYNDALL AIR FORCE BASE...AND THIS IS
LIKELY TO SLOWLY EXPAND NORTHWARD OVERNIGHT. FOG WILL DISSIPATE
AFTER SUNRISE WITH VFR CONDITIONS EXPECTED TO DOMINATE EVERYWHERE BY
LATE MORNING.

&&

.MARINE...WITH THE VERY WEAK PRESSURE GRADIENT REMAINING FIRM ACROSS
THE COASTAL WATERS...LIGHT WINDS AND LOW SEAS WILL CONTINUE FOR THE
NEXT SEVERAL DAYS...WITH SOME POSSIBLE LOCAL ENHANCEMENTS NEAR THE
COAST WITH THE AFTERNOON SEA BREEZE. FINALLY...WITH THE VERY COOL
SHELF WATERS OVER APALACHEE BAY (WHICH ARE STILL IN THE UPPER 40S TO
LOWER 50S)...WILL NEED TO MONITOR FOR THE POSSIBILITY OF SEA FOG
DEVELOPMENT THROUGH THE PERIOD...ESPECIALLY SINCE IT IS VERY
RESISTANT TO BURNING OFF AND LIFTING COMPARED TO INTERIOR FOG.

&&

.FIRE WEATHER...THE AIR MASS HAS BEEN DRIER THAN GUIDANCE HAS
INDICATED OVER THE LAST COUPLE OF DAYS...ESPECIALLY OVER THE WESTERN
ZONES. THIS TREND IS EXPECTED TO CONTINUE TODAY WITH AROUND 4 HOURS
OF SUB 35 PERCENT RELATIVE HUMIDITY VALUES EXPECTED OVER THE INLAND
PANHANDLE ZONES FROM LEON COUNTY WESTWARD TO WALTON COUNTY. AS A
RESULT...A RED FLAG WARNING HAS BEEN HOISTED FOR THOSE AREAS FOR
THIS AFTERNOON. FOR FRIDAY...AROUND 3 HOURS OF SUB 35 PERCENT VALUES
ARE EXPECTED OVER MOST OF THE INLAND FLORIDA PANHANDLE AND BIG BEND
ZONES BEFORE THE AIR MASS MOISTENS OVER THE WEEKEND. IF DRIER AIR IS
INDICATED IN THE NEXT GUIDANCE PACKAGE...THEN A WATCH OR WARNING MAY
BECOME NECESSARY FOR FRIDAY IN THOSE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   77  43  80  47  80 /   0   0   0   0   0
PANAMA CITY   72  48  78  52  76 /   0   0   0   0   0
DOTHAN        75  45  78  52  80 /   0   0   0   0   0
ALBANY        75  46  79  51  79 /   0   0   0   0   0
VALDOSTA      77  45  81  49  80 /   0   0   0   0   0
CROSS CITY    77  44  82  46  83 /   0   0   0   0   0
APALACHICOLA  70  48  72  50  73 /   0   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...DENSE FOG ADVISORY IN EFFECT UNTIL 14Z ALL ZONES.

GA...DENSE FOG ADVISORY IN EFFECT UNTIL 14Z ALL ZONES.

FL...DENSE FOG ADVISORY IN EFFECT UNTIL 14Z ALL ZONES.

     RED FLAG WARNING FROM 1 PM EST /NOON CST/ THIS AFTERNOON
     TO 6 PM EST /5 PM CST/ THIS EVENING FOR THE FOLLOWING ZONES:
     CALHOUN...CENTRAL WALTON...GADSDEN...HOLMES...INLAND BAY...
     INLAND FRANKLIN...INLAND GULF...INLAND WAKULLA...INLAND
     WALTON...JACKSON...LEON...LIBERTY...AND WASHINGTON.

GM...DENSE FOG ADVISORY IN EFFECT UNTIL 16Z APALACHEE BAY.

&&

AVIATION/FIRE WEATHER/LONG TERM...DVD
PUBLIC/MARINE...GOULD
Hazardous weather outlook, Feb 17, 1:35 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EST THU FEB 17 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
235 AM EST THU FEB 17 2011 /135 AM CST THU FEB 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A DENSE FOG ADVISORY IS IN EFFECT FOR THE ENTIRE TRI-STATE AREA
UNTIL 900 AM EST/ 800 AM CST THIS MORNING...

DENSE FOG WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE WILL
MAKE FOR A DANGEROUS MORNING COMMUTE. AFTER THE FOG LIFTS AND
BURNS OFF BY MID MORNING...ANOTHER PARTLY TO MOSTLY SUNNY AND
PLEASANTLY WARM DAY IS EXPECTED ACROSS THE REGION...WITH HIGH
TEMPERATURES RANGING FROM THE LOWER 70S NEAR THE COAST TO THE
MIDDLE AND UPPER 70S FURTHER INLAND. TONIGHT WILL START OFF
MOSTLY CLEAR AND COOL...BUT THE POTENTIAL DOES EXIST FOR ANOTHER
ROUND OF FOG WHICH MAY ALSO BE DENSE IN SOME AREAS ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE MUCH WELCOMED SPRINGLIKE CONDITIONS ARE EXPECTED TO CONTINUE
ACROSS THE REGION FOR THE NEXT SEVERAL DAYS...WITH PLEASANTLY WARM
HIGH TEMPERATURES GENERALLY RANGING FROM 75 TO 80 DEGREES WITH LOW
TEMPERATURES MODERATING FROM THE MIDDLE TO UPPER 40S EARLY IN THE
PERIOD...TO THE LOWER TO MIDDLE 50S FOR THE SECOND HALF OF THE
FORECAST. BY TUESDAY OF NEXT WEEK...THE NEXT COLD FRONT MAY
APPROACH THE REGION WITH A SLIGHT CHANCE FOR RAIN...FOLLOWED BY
ONLY SLIGHTLY COOLER CONDITIONS FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 12:05 AM CSTDense Fog AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more10 hr
Feb 17, 12:11 AM CSTMarine Dense Fog AdvisoryTAE10 hr

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.